Winter Storm, Saline
- When
- March 24, 8:00 PM CST to March 25, 2:00 AM CST
- Where
- Saline forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
A narrow band of heavy snow set up from southwest of Lincoln, through Lincoln and then to just southwest of Omaha. Snowfall in this band was 6 to 8 inches, with the heaviest right along Interstate 80 from Gretna to Lincoln.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A narrow band of heavy snow set up from southwest of Lincoln, through Lincoln and then to just southwest of Omaha. Snowfall in this band was 6 to 8 inches, with the heaviest right along Interstate 80 from Gretna to Lincoln. North winds did increase to 15 to 30 mph toward the end of the storm so there was some blowing and drifting snow reported, however conditions in blowing snow were not unusually bad for the snow amounts recorded.Heavier totals included 8 inches at Raymond, Roca, Gretna and Friend, 7.6 inches at the Lincoln airport, 7 inches at Hickman and 6 inches in Papillion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 24, 3:35 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CST SUN MAR 24 2002
...FORECAST CHALLENGE IS SNOW TONIGHT...AND TEMPS LATER PDS...
AT PRESENT...MAIN WAVE IS EMERGING FROM ROCKIES WITH SOME LTG SHOWING
UP IN CO. HINTS OF BANDING ALOFT IN RADAR RETURNS FOR SERN NEB.
EXPECT PRECIP TO DEVELOP REDLY ACROSS SRN ZONES THIS EVE AND EARLY
TONIGHT AS MAIN WAVE EJECTS NEWD. THIS WILL SET UP ISENT LIFT OVER
FRONTAL BOUNDARY. Q-VECTORS IN MESOETA ARE SUBSTANTIAL. SUPPORT AT
JET LEVEL IS NOT AS STRONG. AMOUNTS SHOULD BE LIMITED SOMEWHAT BY
COLD AND DRY AIRMASS AT LOW LEVELS ADVECTING IN FROM NORTHEAST.
THIS MAKES PRECIP AMOUNTS TRICKY...ESPECIALLY FOR OMA AND LNK METRO
AREAS WHICH APPEAR TO BE AT THE NORTH END OF BEST LIFT. LNK SEEMED
TO BE FAR ENOUGH SOUTH FOR SLIGHTLY BETTER PROSPECTS OF 3 INCH
ACCUM. THAN OMA. ISSUING ADVSRY TONIGHT FOR LNK SOUTH...BASED MAINLY
ON MESOETA LIFT AND PRECIP AMTS WITH SOME BACKING FROM RUC THRU 06Z.
THE FAR SOUTH COULD HANG ONTO CLOUDS AND FLRYS MON AS IT REMAINS ON
THE EDGE OF A SYSTEM FURTHER S...BUT EXPECT MORE CLEARING THE REST
OF THE AREA. SNOW COVER WILL BE A MAJOR INFLUENCE ON TEMPS THROUGH
TUE NIGHT. TENDED TO GO AT OR SLIGHTLY BELOW COLDEST MOS GUID FOR
SNOW AREAS.
WARM ADVN PATTERN AND SUNSHINE APPEAR TO BE SETTING UP ON WED.
THIS SHOULD BE ENOUGH TO TAKE CARE OF THE SNOW...BUT MELTING IT
WILL PROB CUT A FEW DEG FROM HIGH TEMPS SOUTH BOTH TUE AND WED.
FOR LATER PDS NATIONAL DISCUSSION OF UNCERTAINTIES IS ON THE MARK.
DEPARTED LITTLE FROM GUID. NEXT CHC OF PRECIP COULD TURN OUT TO BE
RAIN NEXT SUN.
.OMA...SNOW ADVISORY TONIGHT SE NEB AND SW CORNER IA
NEZ066>068-078-088>093-IAZ079-080-090-091
POLLACK
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CST SUN MAR 24 2002
FORECAST CHALLENGES...PRECIP TYPE AND LOCATION/AMOUNTS ACCUMULATING
SNOW. TEMPS DURING THE PD.
SYNOPSIS...LATEST STLT/RADAR/AND METAR TRENDS SHOWING DEVELOPMENT OF
AC ALONG AND N OF A NEARLY STATIONARY FNTL BOUNDARY NR HLC/BIE/FNB.
SFC TEMPERATURES IN THE UPR 20S TO MID 30S NE AND ECNTRL NEB
ACCOMPANIED BY BRISK NE WNDS. BIE AND FNB HAVE AN E WND WITH TEMPS
IN THE UPR 40S. THE 00Z OAX SNDING HAD A DEEP DRY LYR TO
OVERCOME...WHILE TOP SHOWED HINTS OF THE MID LEVEL MOISTURE ARRIVING
JUST ABOVE 850MB.
FORECAST...GENERAL PATTERN TODAY INTO TUE IS FOR RIPPLES TO MOVE
THROUGH A BROAD TROF OF LOW PRES. INSENTROPIC LIFT...RETURN OF
MOISTURE..AND FAVORABLE JET DYNAMICS RESULTING IN A CHANCE OF RAIN
OR SNOW FOR THE FCST AREA TODAY AND SNOW TONIGHT. BUILDING SFC HI
PRES WILL BRING UPSLOPE SNOW TO WRN NEB...WHERE THE NCEP HAS MENTION
OF LOW PROB FOR HVY SNOW. BUFKIT SNDINGS SHOW LOWER LVLS SATURATING
EARLY THIS MORNING...THOUGH MAY BE A LITTLE WRM ON THE SFC TEMP
FCSTS TAF.
THE ETA/NGM HAVE LITTLE OR NO QPF NORTH OF NEB CITY THRU
00Z AND 00-06Z THE ETA GENERATES SOME >0.25 AMOUNTS ALONG THE KANSAS
BORDER TO 0.01 LNK/OMA LINE. THE NGM TAKES THE PRECIP FURTHER NORTH
TO OFK/TQE WITH ITS MAX N OF GRI. BY 12Z THE AVN HAS 0.10 QPF
SOUTHWEST OF BIE TO 0.01 AT CBF AND CONTINUES TO GENERATE ANOTHER
0.10 OVER SE NEB BY 18Z AND 0.1 (0FK/VALLEY/LNK) TO .25 WATER EQUIV
AT ALBION BY 00Z BEFORE SHIFTING TO SE NEB/SW IA THIS EVE. THE NEW
MESOETA IS A BLEND OF THE ETA/AVN AND LIKE THIS SOLUTION THIS FCST
PKG. PER RADAR TRENDS/LOW LEVEL THERMAL FIELD/EVAPORATIVE
COOLING...FAIRLY CONFIDENT NORTHERN THIRD TO HALF OF FCST AREA WILL
SEE PRECIPITATION IN THE FORM OF SNOW TODAY. FARTHER SOUTH HAVE
RAIN/SNOW MENTIONED.
MAX TEMPERATURES SAT RANGED FM AROUND 30 IN THE NW PORTION OF THE
FCST AREA TO THE UPR 50S AT FNB. THE RELATIVELY WRM GRND TO START
WILL HINDER PRECIP AND PRECIP ACCUMULATIONS. HAVE 60-80 POPS AND
SUPPRESS HIGHER POPS ACRS THE SRN HALF OF THE FCST AREA AND WILL
INCLUDE MENTION OF 1-3 INCH ACCUM ACS THE S. MODELS IN AGREEMENT
THAT SFC LOW WILL DROP S FM KS TO TX. LOWS TONIGHT TEENS NORTH AND
20 TO 25 SOUTH.
NORTHEAST WINDS WILL BE IN THE 15 TO 30 MPH RANGE TODAY AND TONIGHT
AND DECREASE FOR MON. THE BULK OF THE PRECIP SHOULD BE TO THE SOUTH
AND EAST OF THE FCST AREA WITH TEMPERATURES ON THE COLD SIDE MON AND
TUES. AS THIS TROF SHIFTS TO THE EAST TEMPERATURES WILL REBOUND
BACK TO MORE SEASONAL READINGS.
EXTENDED...THE 84HR EXTENSION SIMILIAR TO THE AVN. SHORTWAVES ROTATE
AROUND CANADIAN VORTEX IN THE EXTENDED...MNLY AFFECTING THE GRTLKS.
LOWERED HIGH TEMP FCST SLIGHTLY FOR THU AND KEPT A CHC OF LIGHT
PRECIP FOR THU NIGHT. DID NOT MAKE ANY OTHER SIG CHGS.
IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.
.OMA...NONE.
ZAPOTOCNYIAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST SUN MAR 24 2002 A LOW WILL MOVE EAST ACROSS SOUTHERN KANSAS INTO MISSOURI TONIGHT AND EARLY MONDAY. THE HEAVIEST PRECIPITATION WITH THIS LOW WILL PASS TO THE SOUTH OF EASTERN NEBRASKA AND SOUTHWEST IOWA BUT PRECIPITATION FROM NORTHERN KANSAS AND MISSOURI NORTH WILL LIKELY BE SNOW. SNOW ACCUMULATIONS OF THREE TO FIVE INCHES ARE LIKELY THROUGH MONDAY MORNING FROM CRETE TO LINCOLN TO PLATTSMOUTH TO RED OAK IOWA SOUTH TO THE KANSAS AND MISSOURI BORDERS. THE HEAVIEST SNOWFALL IS LIKELY TO BE IN THE SOUTHERN HALF OF THIS AREA. 20 TO 30 MPH NORTHEAST WINDS WILL CAUSE SOME DRIFTING OF THE NEW SNOW. A WINTER WEATHER ADVISORY HAS BEEN ISSUED THROUGH EARLY MONDAY MORNING. FROM COLUMBUS AND SEWARD EAST THROUGH OMAHA TO HARLAN AND AVOCA IOWA SNOWFALL OF ONE TO THREE INCHES OF SNOW IS POSSIBLE WITH SOME DRIFTING. NO SIGNIFICANT WEATHER THREATS ARE EVIDENT AFTER THIS SYSTEM PASSES MONDAY THROUGH FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). ZAPOTOCNY
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285929, 5285930, 5285931, 5285932, 5285933, 5285934.